Health QuestionsCategory: MedicationsLamictal “vacation” to “recharge”??
blue jai asked 3 years ago

Hi
I’m new here, trying to find info because I think my dr is more nuts than I am…
 
I am bipolar and take 200mg lamotrigine (the generic Canadian kind), 100 x2/day. I have been taking this for about 2.5 years, with Risperidal thrown in if I start to get manic or stop sleeping. Haven’t taken it (or needed it) since the summer.
 
I lost someone very close to me in December and I thought I was doing ok, staying relatively stable while grieving. Until about 3 weeks ago, when the depression symptoms started to get out of control. Crying, apathy, self injury… blew a big deadline at work and didn’t care. I’m sure you know the drill.
 
Anyway, I have a specialist psychiatrist who runs the mood disorders clinic at the local psych hospital. Who turned out to be a big a**hole, didn’t return my calls and even after I spoke with him and told him how awful it was getting, the first available appointment he could give me is March 31.  
 
I couldn’t wait that long, the “bad brain” thoughts are getting harder to talk myself out of, so I went to my GP for help. His prescription: stop taking lamictal right away, that night, wait a week on no meds, then start back at 25 mg and go up 25 a day until I am back at 200. This was supposed to give me a med “vacation” and “recharge” or something.
 
Well, tomorrow I am back up to 200 and I still feel like utter hell. I have spent the past two weeks being woozy, dizzy, sick to my stomach and really, really weird (which, after reading more here sounds like jamais-vu). The depression is not better. And now instead of not caring, I am starting to get mad, which usually leads me to a mixed state and that terrifies me.
 
Has anyone else heard of this “vacation”?????? I am so messed up. I see the GP again tomorrow and he’s pretty good about listening to me if I have researched something – any thoughts anyone might have re: adding an AD to Lamitcal during an episode, or experience with an episode while medicated… I just need help.  
 
(Sorry so long)

9 Answers
mania answered 3 years ago

Re: Lamictal “vacation” to “recharge”??
Um, well, damn.
 
Your GP may be a nice guy, but he doesn’t know psychopharmacology from his ass.
 
You’re lucky his “medication vacation…. right here, right now” didn’t cause you to seize.  Anti-convulsants (and most other drugs, for that matter) need to be titrated off of.  ACs especially, unless you want to risk a seizure (even in people with no prior history).
 
Moving beyond the obvious stupidity of THAT… drugs don’t always work the second time around, and if you’re feeling even worse on Lamictal NOW than you did the first time, you may be one of the lucky ones for whom that is the case.
 
The concept of “medication vacation” is actually (as I understand it – I’m not a doctor) one utilized after many years of med stability and therapy. eg: the doctors (Pdoc and Tdoc) feel the patient has acquired sufficient coping abilities/strategies to try “going it alone” without medication.  I have NEVER heard of taking a person off of medication/suggesting someone go OFF of medication in the midst of crisis as a means of “cleansing” (for lack of a better term).
 
From what I’ve read and seen, responsible physicians titer a patient off of a medication that is NOT working and on to a med that MAY work, in an effort to stabilize them.  If the patient is too unstable to wait out the titration, they’re hospitalized.  Simple.  
 
Finally, being woozy, dizzy, sick to your stomach and feeling generally really weird are all symptoms of Lamictal toxicity (ergo, your body isn’t processing it properly/fast enough).  It is possible that at this point, for what ever reason (and I don’t know what it is, because I’m not a doc), you aren’t processing your Lamictal dose all the way.  Perhaps lowering it would be helpful.  A Pdoc would know best.  
 
Now, are you getting manic/mixed or depressed/mixed?  This will determine what your doc needs to add on.  If you’re going manic, you don’t want to add an AD.  Sometimes APs help with rage, and won’t trigger mania.  If your rage is internal (depressive), then yes, you may want to look at an AD.
 
That’s all the talking out my butt I have to offer.
 
 
m

Kassiane answered 3 years ago

Re: Lamictal “vacation” to “recharge”??
Quote from blue jai on 22. Feb 2006 at 19:09:

Hi
I’m new here, trying to find info because I think my dr is more nuts than I am…

<snip>
I couldn’t wait that long, the “bad brain” thoughts are getting harder to talk myself out of, so I went to my GP for help. His prescription: stop taking lamictal right away, that night, wait a week on no meds, then start back at 25 mg and go up 25 a day until I am back at 200. This was supposed to give me a med “vacation” and “recharge” or something.

 
Your GP is an idiot. An absofuckinglute idiot. He could have killed you, with either seizures (yep, they can kill, rare but happens) or the Stephens-Johnson rash or toxic epidermal necrolysis-aka the Lamictal rash, they lump them both together.
 
So in my humble opinion, he needs to go back to med school, because you can’t be the first person he’s said something that utterly STUPID to. As for your med problem, it REALLY needs to be figured out by a psychiatrist.
 
*mutters* stupid stupid STUPID doctors
 
Kassiane

Caedmon answered 3 years ago

Re: Lamictal “vacation” to “recharge”??
Holy shit! Times like this, I wish I were a malpractice lawyer.

blue jai answered 3 years ago

Re: Lamictal “vacation” to “recharge”??
So, back to the GP today. Let him know that I am now physically and mentally screwed up. Yippee. Well, no real harm done, keep taking the lamictal 100×2/day, and now we’re adding Risperidone (Risperidal? I only get generic drugs up here) tonight, starting at 0.5mg and going up by 0.5/day to 2 mg. And back to see him next Thursday.
 
Risperidone worked great when I was manic, but I’ve never taken it for a depression episode. I said that made me nervous, but the GP is only confident in repeating things that the pdoc has already prescribed when it comes to me. Have to try something until March 31, so might as well be this.  
 
The Risperidone used to make me groggy in the a.m., that’s why when I was finally sleeping I weaned off it (slowly, for sure, but I was stable for 6 months without it). The GP said that it is ‘atypical’ and that it seemed to keep me stable before, so why not try it now.  
 
Why do I feel like a grade 9 chemistry experiment?????  
 

Caedmon answered 3 years ago

Re: Lamictal “vacation” to “recharge”??
Because you are? This GP at least owes you, say, a phone consult with one of his pdoc buddies on what to do.  
 
I can vouch for risperidone (generic Risperdal) pro re nata for mixed states… the depressed kind, and the more manic kind (once). It worked on both ends. I’m very lucky and spoiled rotten by this med, however; I can get away with a measley .5mg for the depression, or up around 1.5mg for more manicky stuff. It stops auditory hallucinations etc. So, I am a cheap date, but for me it does work. Although it’s no replacement for ADs in my case.
 
I don’t know. I’m uncomfortable suggesting anything in case there is something funny going on with your seizure threshold or Lamictal metabamolism. Or just… jeez.  
 
Well okay, do you have any benzos? That could be innocuous wrt seizing and might help you chill out and feel less depressed. (I have read about benzodiazepines having antidepressant properties, esp Xanax.)